Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 296, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 8, 2013, 6:48 PM PDT for Inyo County, California. It was in force for 117 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2013, 6:48 PM PDT (01:48 UTC)
- Expired
- Sep 8, 2013, 8:45 PM PDT
- In force
- 117 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 159 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 7:15 PM PDT | FLASH FLOOD | 9 E Panamint Springs, CA | CHP REPORTS THAT A DEATH VALLEY PARK SERVICE UNIT STOPPED AT MILE MARKER 65 ON STATE ROUTE 190 FOR LARGE BOULDERS IN THE ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 400 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1660 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
138 WGUS55 KVEF 090148 FFWVEF CAC027-090345- /O.NEW.KVEF.FF.W.0296.130909T0148Z-130909T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 648 PM PDT SUN SEP 8 2013 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL INYO COUNTY IN EASTERN CALIFORNIA... * UNTIL 845 PM PDT. * AT 645 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM 10 MILES SOUTHWEST OF STOVEPIPE WELLS. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... STOVEPIPE WELLS AND TOWNES PASS AS WELL AS HIGHWAY 190. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN! REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS. && LAT...LON 3663 11742 3663 11709 3632 11707 3636 11741 $$ STACHELSKI
2 follow-up statements
096 WGUS75 KVEF 090247 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 747 PM PDT SUN SEP 8 2013 CAC027-090345- /O.CON.KVEF.FF.W.0296.000000T0000Z-130909T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA- 747 PM PDT SUN SEP 8 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM PDT FOR CENTRAL INYO COUNTY... AT 739 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED BOULDERS IN THE ROADWAY ON HIGHWAY 190 NEAR TOWNES PASS AND THE ROAD HAS BEEN CLOSED. RAINFALL HAD DECREASED SIGNIFICANTLY OVER THE WARNING AREA BUT FLASH FLOODING MAY CONTINUE DUE TO RUNOFF FROM EARLIER RAIN. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF CENTRAL INYO COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN! REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS. && LAT...LON 3663 11742 3663 11709 3632 11707 3636 11741 $$ JH
499 WGUS75 KVEF 090342 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 842 PM PDT SUN SEP 8 2013 CAC027-090348- /O.EXP.KVEF.FF.W.0296.000000T0000Z-130909T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA- 842 PM PDT SUN SEP 8 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM PDT FOR CENTRAL INYO COUNTY... RADAR INDICATED ONLY VERY LIGHT RAINFALL IN THE AREA ALONG STATE ROUTE 190 BETWEEN PANAMINT SPRINGS AND STOVEPIPE WELLS. ANY FLOODING FROM EARLIER HEAVY RAIN AND RUNOFF SHOULD HAVE SUBSIDED. HOWEVER...STATE ROUTE 190 COULD REMAIN CLOSED FOR A WHILE DUE TO DEBRIS IN THE ROADWAY FROM EARLIER FLOODING. LAT...LON 3663 11742 3663 11709 3632 11707 3636 11741 $$ JH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 3:50 PM PDT, 2 hours 58 minutes earlier.
Area forecast discussion, Sep 8, 3:50 PM PDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 350 PM PDT SUN SEP 8 2013 .SYNOPSIS....MONSOONAL MOISTURE WILL REMAIN IN PLACE THROUGH THE MIDDLE OF THE WEEK FOR A CHANCE OF SHOWERS AND THUNDERSTORMS AND VARYING AMOUNTS OF CLOUD COVER. A DRYING TREND IS IN SIGHT FOR THE SECOND HALF OF THE WEEK WHICH COULD LAST INTO NEXT WEEKEND. BELOW NORMAL TEMPERATURES ARE FORECAST THROUGH WEDNESDAY THEN WARMING BACK TO NEAR OR SLIGHTLY ABOVE NORMAL. && .SHORT TERM...THROUGH MONDAY NIGHT...A CLOSED UPPER LOW CONTINUED TO CIRCULATE OVER SOUTHERN CALIFORNIA AND CLOUD COVER CLEARED CONSIDERABLY OVER SOUTHERN NEVADA AND SOUTHEAST CALIFORNIA DURING THE LATE MORNING AND EARLY AFTERNOON. THE MOST SUSTAINED THUNDERSTORMS HAVE BEEN DEVELOPING ALONG A CONVERGENCE AXIS EXTENDING FROM NORTH OF BAKER TO THE AREA HIGHWAY 95. ELSEWHERE STORMS HAVE BEEN FAIRLY SHORT LIVED AND THIS TREND SHOULD CONTINUE INTO THE EVENING. THE FLASH FLOOD WATCH FOR MOHAVE COUNTY WAS CANCELLED ACCORDINGLY. THE UPPER LOW IS EXPECTED TO SHIFT SLOWLY OVER SOUTHERN NEVADA TONIGHT AND REMAIN PARKED OVERHEAD THROUGH MONDAY EVENING. THIS WILL CONTINUE TO CIRCULATE THE AVAILABLE MOISTURE AND PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS WITH A COMBINATION OF SURFACE HEATING AND LIMITED DYNAMIC SUPPORT FROM THE WEAK LOW. CLOUD COVER SHOULD BE LESS EXTENSIVE MONDAY MORNING ALLOWING FOR MORE SURFACE HEATING SO CONVECTION WILL GET A LITTLE EARLIER START. LITTLE CHANGE WAS NEEDED TO THE INHERITED GRIDS EXCEPT TO LOWER TEMPERATURES. && .LONG TERM...TUESDAY THROUGH SUNDAY NIGHT. MOISTURE STILL REMAINS IN PLACE ON TUESDAY AND WE SHOULD STILL HAVE THE MID/UPPER LEVEL LOW PRESENTLY OVER SOCAL AROUND. SO ONCE AGAIN SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ACROSS THE AREA MAINLY EAST OF WHERE THE CENTER OF THE LOW IS AT. THE LATEST MODELS STILL SHOW SOME DIFFERENCES IN WHERE THEY PLACE THE LOW WHICH PRESENTS SOME UNCERTAINTY AS TO JUST HOW ACTIVE PORTIONS OF THE AREA WILL BE ESPECIALLY IN THE WEST. IF THE LOW HEADS FURTHER EAST ON TUESDAY THAN THE COLORADO RIVER, DRIER AND STABLE AIR MAY HOLD DOWN CONVECTION ALTOGETHER IN THE WESTERN PORTIONS OF THE AREA. AT THIS TIME WE HAVE KEPT THE GREATEST POPS IN THE MOHAVE COUNTY WITH CHANCES DECREASING THE FURTHER WEST YOU GO. PWATS ARE FORECAST TO BE BETWEEN 0.5 INCHES AND 1.2 INCHES ACROSS THE AREA. THE STEERING FLOW IS SHOWN BY THE GFS TO BE MORE WESTERLY WHILE THE ECMWF SHOWS MORE OF A NORTHERLY COMPONENT BUT BOTH ARE 10 KTS OR LESS. SO GIVEN THE SLOWER MOVEMENT OF STORMS, WE MAY STILL SEE A FEW PLACES AT RISK FOR FLASH FLOODING. FROM WEDNESDAY INTO THURSDAY, THE MODELS ALL HANDLE HOW QUICK THE UPPER LOW EXITS AND WHERE THEY PLACE IT. SOME RUNS HAVE HAD IT NEAR ELY WHILE OTHERS KEEP IT NEAR SOUTHERN NEVADA OR NORTHWEST ARIZONA. IN GENERAL WE KEPT POPS GREATEST IN MOHAVE AND LINCOLN COUNTIES AND HAVE THEM LOWEST IN THE WEST. THE MAIN ISSUE WEDNESDAY IS JUST HOW MUCH CONVECTION MAY DEVELOP ON THE BACK SIDE OF THE LOW DURING THE MORNING, AFTERNOON AND EARLY EVENING HOURS. BY WEDNESDAY NIGHT AS THE LOW STARTS TO HEAD FURTHER INLAND, DRIER AND MORE STABLE AIR IS SHOWN TO START SPREADING EAST ACROSS THE AREA. THIS SHOULD BRING AN END TO SHOWERS AND THUNDERSTORMS IN THE WEST, BUT FURTHER EAST WHERE MOISTURE AND INSTABILITY LINGER AS DOES THE MID/UPPER LEVEL LOW, WE HAVE LEFT IN THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS DEVELOPING. FURTHER DRYING SHOULD TAKE PLACE FRIDAY INTO NEXT WEEKEND, AND IF WE SEE ANY ACTIVITY IT SHOULD MAINLY BE IN THE AFTERNOON AND EARLY EVENING ACROSS MOHAVE AND EASTERN LINCOLN COUNTIES. TEMPS SHOULD BE NEAR TO SLIGHTLY BELOW NORMAL ON TUESDAY AND WEDNESDAY THEN WARM UP THROUGH NEXT WEEKEND AS SUNNIER CONDITIONS RETURN. BIAS-CORRECTED SREF, ECMWF AND MOS GUIDANCE WERE USED FOR TEMPS AND BLENDED WITH CONTINUITY. THE ONLY REAL CHANGES WERE TO ADJUST HIGH TEMPS DOWN A LITTLE ON TUESDAY AND WEDNESDAY. && .AVIATION...FOR MCCARRAN...GENERALLY LIGHT WINDS ARE EXPECTED THROUGH THIS EVENING AND WINDS ARE EXPECTED TO REMAIN LIGHT MONDAY. ISOLATED THUNDERSTORMS WILL DIMINISH OVER THE MOUNTAINS WEST AND SOUTHWEST OF THE TERMINAL BY EARLY EVENING. GENERALLY SCATTERED CLOUDS WITH BASES AROUND 9-12KFT CAN BE EXPECTED THROUGH MONDAY WITH THUNDERSTORMS DEVELOPING OVER THE SPRING MOUNTAINS AGAIN MONDAY AFTERNOON. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS AROUND THE REGION WILL DIMINISH THIS EVENING THEN REDEVELOP MONDAY AFTERNOON. PREVAILING WINDS OUTSIDE OF STORM INFLUENCES SHOULD GENERALLY REMAIN UNDER 10 KTS EXCEPT IN THE OWENS VALLEY AND ESMERALDA COUNTY WHERE SOUTH WINDS COULD GUST UP TO 25 KTS AT TIMES. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && ADAIR/STACHELSKI FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Sep 8, 3:24 AM PDT, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 324 AM PDT SUN SEP 8 2013 AZZ001-003-090700- NORTHWEST PLATEAU-NORTHWEST DESERTS- 324 AM MST SUN SEP 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. HEAVY RAIN IS THE MAIN THREAT...AND A FLASH FLOOD WATCH IS IN EFFECT FROM 11 AM UNTIL MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE AT LEAST THROUGH WEDNESDAY. THERE IS A CHANCE OF A DRYING TREND AFTER WEDNESDAY...BUT THE TIMING IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF HEAVY RAIN AND FLASH FLOODING WILL BE NEEDED THIS AFTERNOON AND EVENING. AZZ002-036-CAZ519>527-NVZ014>022-090700- LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 324 AM PDT SUN SEP 8 2013 /324 AM MST SUN SEP 8 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN TODAY...AND ISOLATED FLASH FLOODING IS AGAIN THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE AT LEAST THROUGH WEDNESDAY. THERE IS A CHANCE OF A DRYING TREND AFTER WEDNESDAY...BUT THE TIMING IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
In the hours before
Local storm report, Sep 8, 5:01 PM PDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
501 PM PDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 1 SSE BJY TOWER (NTS A1 37.06N 116.05W
09/08/2013 M67 MPH NYE NV MESONET
&&
JHLocal storm report, Sep 8, 5:51 PM PDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
551 PM PDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM FLASH FLOOD 13 SE KEELER 36.33N 117.71W
09/08/2013 INYO CA LAW ENFORCEMENT
WATER AND DEBRIS COVERED HIGHWAY 190 BETWEEN SALINE
VALLEY ROAD AND PANAMINT SPRINGS.
&&
STACHELSKILocal storm report, Sep 8, 6:04 PM PDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
604 PM PDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM FLASH FLOOD 3 E PANAMINT SPRINGS 36.34N 117.42W
09/08/2013 INYO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTED A VEHICLE STUCK IN
FLOODWATERS AT HIGHWAY 190 AND PANAMINT VALLEY ROAD.
&&
STACHELSKILocal storm report, Sep 8, 6:08 PM PDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
608 PM PDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM FLASH FLOOD 3 E PANAMINT SPRINGS 36.34N 117.42W
09/08/2013 INYO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTED SEVERAL VEHICLES STUCK
IN FLOODWATERS AT HIGHWAY 190 AND PANAMINT VALLEY ROAD
DUE TO MUD AND ROCKS ON THE ROAD.
&&
UPDATED TO ADD MORE INFORMATION FROM CHP.
STACHELSKILocal storm report, Sep 8, 6:24 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
624 PM PDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM FLASH FLOOD 3 E PANAMINT SPRINGS 36.34N 117.42W
09/08/2013 INYO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTED SEVERAL VEHICLES STUCK
IN FLOODWATERS AT HIGHWAY 190 AND PANAMINT VALLEY ROAD
DUE TO MUD AND ROCKS ON THE ROAD. AT 619 PM ONE MILE OF
THE ROADWAY WAS REPORTED WASHED OUT WITH DEBRIS AND
ROCKS.
&&
SENT TO ADD YET MORE INFORMATION FROM CHP.
STACHELSKIThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:12 PM PDT | Flash Flood Warning | VEF | Inyo | 2 hr |
| Sep 8, 5:36 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Sep 8, 6:29 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Sep 8, 6:38 PM PDT | Flash Flood Warning | VEF | Inyo | 112 min |
| Sep 8, 6:42 PM PDT | Severe Thunderstorm Warning | VEF | Inyo, San Bernardino | 48 min |
| Sep 9, 12:06 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Sep 9, 4:07 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 113 min |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.